Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 16, NWS Grand Rapids, MI

September 3, 20176 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 3, 2017, 3:44 AM EDT for 6 counties in Michigan. It took effect at Sep 3, 2017, 11:00 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2017, 3:44 AM EDT (07:44 UTC)
In effect from
Sep 3, 2017, 11:00 PM EDT
Expired
Sep 4, 2017, 8:00 PM EDT
In force
21 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WHUS43 KGRR 030744
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 AM EDT SUN SEP 3 2017

MIZ037-043-050-056-064-071-031545-
/O.NEW.KGRR.BH.S.0016.170904T0300Z-170905T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
344 AM EDT SUN SEP 3 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM THIS EVENING THROUGH
MONDAY EVENING. 

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS EXPECTED. 

* STRONG LONGSHORE CURRENTS EXPECTED. 

* RIP CURRENTS EXPECTED. 

* LOCATION...BEACHES FROM ST. JOSEPH TO MANISTEE.


* * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... 


SOUTH BEACH IN SOUTH HAVEN... GRAND HAVEN STATE PARK... PERE 
MARQUETTE PARK IN MUSKEGON. 

* OVERVIEW/POTENTIAL IMPACTS...SOUTHWEST WINDS WILL INCREASE TO 20
  TO 30 MPH LATER THIS EVENING THEN INCREASE TO 25 TO 40 MPH
  DURING THE MID TO LATE MORNING HOURS OF LABOR DAY AHEAD OF A
  STRONG COLD FRONT. THESE WINDS WILL INCREASE WAVES TO AS MUCH AS
  9 FEET DURING LABOR DAY. WITH TEMPERATURES REACHING TO INTO THE
  80S INLAND ON LABOR DAY, IT WILL BE AN ATTRACTIVE BEACH DAY. 
  THE PROBLEM THROUGH IS GOING INTO THE SURF WITH THESE CONDITIONS
  IS VERY DANGEROUS. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY. 

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$

WEATHER.GOV/GRR

WDM
7 follow-up statements
678 
WHUS43 KGRR 031348
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
948 AM EDT SUN SEP 3 2017

MIZ037-043-050-056-064-071-032200-
/O.CON.KGRR.BH.S.0016.170904T0300Z-170905T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
948 AM EDT SUN SEP 3 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH MONDAY EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS EXPECTED.

* LOCATION...BEACHES FROM ST. JOSEPH TO MANISTEE.

* * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

SOUTH BEACH IN SOUTH HAVEN... GRAND HAVEN STATE PARK... PERE
MARQUETTE PARK IN MUSKEGON.

* OVERVIEW/POTENTIAL IMPACTS...SOUTHWEST WINDS WILL INCREASE TO 20
  TO 30 MPH LATER THIS EVENING THEN INCREASE TO 25 TO 35 MPH
  DURING THE MID TO LATE MORNING HOURS OF LABOR DAY AHEAD OF A
  STRONG COLD FRONT. THESE WINDS WILL INCREASE WAVES TO 6 TO 9 
  FEET ON LABOR DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
650 
WHUS43 KGRR 031854
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
254 PM EDT SUN SEP 3 2017

MIZ037-043-050-056-064-071-040300-
/O.CON.KGRR.BH.S.0016.170904T0300Z-170905T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
254 PM EDT SUN SEP 3 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 PM EDT THIS
EVENING THROUGH MONDAY EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS EXPECTED.

* LOCATION...BEACHES FROM ST. JOSEPH TO MANISTEE.

* * BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

SOUTH BEACH IN SOUTH HAVEN... GRAND HAVEN STATE PARK... PERE
MARQUETTE PARK IN MUSKEGON.

* OVERVIEW/POTENTIAL IMPACTS...SOUTHWEST WINDS WILL INCREASE TO 20
  TO 30 MPH LATE THIS EVENING THEN INCREASE TO 25 TO 35 MPH 
  DURING THE MID TO LATE MORNING HOURS OF LABOR DAY AHEAD OF A 
  STRONG COLD FRONT. THESE WINDS WILL INCREASE WAVES TO 6 TO 9 
  FEET ON LABOR DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
556 
WHUS43 KGRR 040125
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 PM EDT SUN SEP 3 2017

MIZ037-043-050-056-064-071-040930-
/O.CON.KGRR.BH.S.0016.170904T0300Z-170905T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
925 PM EDT SUN SEP 3 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS EXPECTED.

* LOCATION...BEACHES FROM ST. JOSEPH TO MANISTEE.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

SOUTH BEACH IN SOUTH HAVEN... GRAND HAVEN STATE PARK... PERE
MARQUETTE PARK IN MUSKEGON.

* OVERVIEW/POTENTIAL IMPACTS...SOUTHWEST WINDS WILL INCREASE TO 
  20 TO 30 MPH LATE THIS EVENING THEN INCREASE TO 25 TO 35 MPH 
  DURING THE MID TO LATE MORNING HOURS OF LABOR DAY AHEAD OF A 
  STRONG COLD FRONT. THESE WINDS WILL INCREASE WAVES TO 6 TO 9 
  FEET ON LABOR DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
850 
WHUS43 KGRR 040725
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 AM EDT MON SEP 4 2017

MIZ037-043-050-056-064-071-041530-
/O.CON.KGRR.BH.S.0016.000000T0000Z-170905T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
325 AM EDT MON SEP 4 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS EXPECTED.

* LOCATION...BEACHES FROM ST. JOSEPH TO MANISTEE.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

SOUTH BEACH IN SOUTH HAVEN... GRAND HAVEN STATE PARK... PERE
MARQUETTE PARK IN MUSKEGON.

* OVERVIEW/POTENTIAL IMPACTS...SOUTHWEST WINDS OF 25 TO 35 MPH
  EARLY TODAY WILL INCREASE WAVES TO 5 TO 8 FEET. WINDS WILL
  BECOME NORTHWEST 15 TO 25 MPH LATE IN THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
242 
WHUS43 KGRR 041350
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 AM EDT MON SEP 4 2017

MIZ037-043-050-056-064-071-042200-
/O.CON.KGRR.BH.S.0016.000000T0000Z-170905T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
950 AM EDT MON SEP 4 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS EXPECTED.

* LOCATION...BEACHES FROM ST. JOSEPH TO MANISTEE.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

SOUTH BEACH IN SOUTH HAVEN... GRAND HAVEN STATE PARK... PERE
MARQUETTE PARK IN MUSKEGON.

* OVERVIEW/POTENTIAL IMPACTS...SOUTHWEST WINDS OF 25 TO 35 MPH
  TODAY WILL RESULT IN 5 TO 8 FOOT WAVES. WINDS WILL BECOME 
  NORTHWEST 15 TO 25 MPH LATE IN THE DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
085 
WHUS43 KGRR 041916
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT MON SEP 4 2017

MIZ037-043-050-056-064-071-050000-
/O.CON.KGRR.BH.S.0016.000000T0000Z-170905T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
316 PM EDT MON SEP 4 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS EXPECTED.

* LOCATION...BEACHES FROM ST. JOSEPH TO MANISTEE.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

SOUTH BEACH IN SOUTH HAVEN... GRAND HAVEN STATE PARK... PERE
MARQUETTE PARK IN MUSKEGON.

* OVERVIEW/POTENTIAL IMPACTS...SOUTHWEST WINDS OF 25 TO 35 MPH 
  TODAY WILL RESULT IN 5 TO 8 FOOT WAVES. WINDS WILL BECOME 
  NORTHWEST 15 TO 25 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
632 
WHUS43 KGRR 042352
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT MON SEP 4 2017

MIZ037-043-050-056-064-071-050100-
/O.EXP.KGRR.BH.S.0016.000000T0000Z-170905T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
752 PM EDT MON SEP 4 2017

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE WINDS AND WAVES WILL CONTINUE TO DECREASE THIS EVENING.
HOWEVER THEY WILL BUILD BACK UP FOR TUESDAY...WHICH COULD LEAD TO
HAZARDOUS SWIM CONDITIONS ONCE AGAIN.

$$


WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 3:26 AM EDT, 18 minutes earlier.

Area forecast discussion, Sep 3, 3:26 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 AM EDT Sun Sep 3 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 325 AM EDT Sun Sep 3 2017

We get two days of warmer temperatures then much colder
temperatures are expected Tuesday through Saturday. A high
pressure system passing off to our south today should allow
skies to clear by mid to late morning. Afternoon temperatures
will reach the mid to upper 70s. A strong cold front will cross
southwest Michigan Labor Day afternoon. It will be breezy and warm
ahead of the front with highs in the lower to mid 80s. A line of
thunderstorms should develop near or just south of I-96 and move
south and east of the area by evening. Some of the storms could be
strong to severe in south and east of Grand Rapids in the
afternoon.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 325 AM EDT Sun Sep 3 2017

The biggest issue with this forecast is the potential
for strong to severe storms Labor Day afternoon over
our SE CWA. I do not expect this to be a major severe event
none the less we will have to watching how these storms develop.

Otherwise as I have been writing about for at least two weeks now,
that large upper trough develops and brings in much colder air,
likely the coldest since May, and that will be around most of the
rest of the week once the cold front clears the area. Lake effect
rain showers are more than possible starting Tuesday.

As for the issue with the strong thunderstorms on Labor Day, we
have a digging upper jet with the jet entrance region coming into
the area during the afternoon. It is that which will help touch of
the convection. There is a 30 to 40 knot low level jet to help the
causes and there is also marginal deep layer shear (30 to 35
knots).There is also 2000 to 2500 j/kg of most unstable cape and I
would think a fair amount of shine in the warm air ahead of the
front prior to the convection developing. I expect the strongest
storms to be south and east of our CWA actually. One other helpful
aspect is there is a significant increase the deep layered
precipitable water south between I-80 and I-96 during the late
afternoon and early evening. This seems to be a good signal for
storm development.

Beyond that cold air comes in Monday night into Tuesday. We should
get into a decent set up for lake effect rain showers by Tuesday
afternoon.

.LONG TERM...(Tuesday night through Saturday)
Issued at 325 AM EDT Sun Sep 3 2017

A deep upper trough will move over the Great Lakes Tuesday night
before moving east Friday. A few days of cooler than normal
temperatures are expected. H8 temps will fall to around 4c during
this time and a few lake effect rain showers are possible,
especially as short waves rotate through the trough. Highs in the
mid 60s are expected Wednesday through Friday before warming into
the 70s Saturday.

As temperatures fall to around 40 across the northern cwa Wednesday
night and Thursday night, frost would appear to be a possibility in
the low lying colder areas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 106 AM EDT Sun Sep 3 2017

MVFR cigs will likely develop within the next couple of hours,
moving south from northern Lower. Expect them to lift by mid to
late morning and become vfr.

&&

.MARINE...
Issued at 325 AM EDT Sun Sep 3 2017

I will be issuing Beach Hazard and Small Craft headlines from
later Sunday night into Labor Day evening. That is because of the
strong winds associated with the cold front moving into the area.

&&

.HYDROLOGY...
Issued at 1201 PM EDT Sat Sep 2 2017

No concerns. Forecast precipitation amounts are too small to
produce any noteworthy response on major streams or mainstem
rivers. From today through Tuesday we expect total precipitation
amounts ranging from around half an inch near I-94 to around a
tenth of an inch around US-10. Most of this precipitation will
fall early Monday night.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from this evening through Monday evening
     for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 11 PM this evening to 8 PM EDT Monday
     for LMZ844>849.

&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...99
AVIATION...04
HYDROLOGY...TJT
MARINE...WDM
Hazardous weather outlook, Sep 2, 2:45 PM EDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
245 PM EDT Sat Sep 2 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
245 PM EDT Sat Sep 2 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

A few thunderstorms will be possible mainly south of Muskegon this
evening.  Severe weather is not expected.  The main hazard will be
local cloud to ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Labor Day but the greatest threat will
be late in the day near and south of I-94. Severe storms are not
out of the question but once again if they do happen at all, they
would be near and south of I-94 during the evening (think south
and east of Jackson).

Expect some patchy frost Wednesday, Thursday and Friday morning
near and north of Route 10.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-030745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
245 PM EDT Sat Sep 2 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

A few thunderstorms will be possible mainly south of Muskegon this
evening.  Severe weather is not expected.  The main hazard will be
local cloud to water lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves more than likely will become hazardous to small
craft and beach goers early Labor Day morning and may last into
Tuesday.

There is a small chance for thunderstorms in the near shore during
the morning hours of Labor Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm/Laurens/mjs

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:36 AM EDTSmall Craft AdvisoryGRR4 days

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.